Use of Beta Blockers when increasing dosage on Armour?

Hi all,

I have a question about the use of beta blockers when going through the initial phase of increasing dosage on Armour.

the background is my partner had a full thyroidetomy for graves, terrible year trying to get optimal on levothyroxine and switched to Armour NDT in November which is going well so far. He had worked up to dosage of 2 grains and started to experience hypo symptoms on the 10th January.

He decided to increase by a quarter grain. His morning dosage of DHEA was also doubled from 25 to 50. This went well until about day 10 and then there was a few days where he experienced quite jittery feelings (heartrate in the 90s, normal is low 80s,, diahorrea) so in those cases in took the inderal and then reduced back to 2 grains and reduced back the DHEA dosage to 25 (not sure of unit).

Now he does tend to experience this with every dosage increase (has had to reduce back twice on earlier levels before getting to the next level each time) and is quite sensitive/intolerant to hyper feelings after years of dealing with difficult to control graves, an episode of thyrotoxicosis and periods of being bedbound.

The problem is that after this reduction his hypo symptoms are back again. We're going to try a smaller dosage increase of an eighth of a grain per advice on this board and if this doesn't work get his iron/ferritin and adrenals checked again (these were ok before)

I suppose my question is around the use of inderal, do people find it is counterproductive in introducing a 2nd variable to the mix? Should he try to "push through the pain"of those jittery feelings - how do other people cope with this on dosage increases?

Many many thanks in advance!

4 Replies

  • Oh dear, that does sound uncomfortable, and if he's been through it all before I can understand why it is so difficult to revisit those feelings when you're trying to feel well.

    I believe, and someone should correct me if I'm wrong, that beta blockers will interfere w takeup of t3, so it will not only provide relief from symptoms but will actually counteract the dose of t3. So that's like taking two drugs in order to have the experience of taking neither.

    Dhea can give you palps too. He may better trying to optimise the ndt dose first rather than both together. Can he split the dhea and maybe raise the dose more slowly?

  • Thanks for your suggestions - yes i think maybe the double increase (both DHEA and Armour) at the same time was a bit ambitious! and good idea to split the dhea if the quarter of a grain armour increase is dificult to manage

  • It's all a proper pain in the @rse all this to-ing and fro-ing, but if he can bear to do it one step at a time the results might be better. On top of that, you will both feel more confident that you know what's actually going on.

  • Hi One things is important. never take Beta Blockers in the morning of the blood test, take them later.Otherwise you have a false low result


You may also like...